Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 34, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 2, 2014, 6:43 PM CDT for Haywood County, Lauderdale County, Tennessee; Mississippi County, Arkansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2014, 6:43 PM CDT (23:43 UTC)
- Expired
- Apr 2, 2014, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Mississippi County, AR, Haywood County, TN, Lauderdale County, TN
The radar
The Memphis radar (KNQA), 56 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
794
WUUS54 KMEG 022343
SVRMEG
ARC093-TNC075-097-030030-
/O.NEW.KMEG.SV.W.0034.140402T2343Z-140403T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CDT WED APR 2 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 730 PM CDT
* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING PING PONG SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF LUXORA...OR NEAR OSCEOLA...AND MOVING NORTHEAST AT 40
MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUXORA...
RIPLEY AND FORT PILLOW STATE PARK.
THIS WARNING ALSO INCLUDES AREAS NEAR CHISHOLM LAKE AND OPEN LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3587 8938 3568 8944 3564 8969 3565 8975
3562 8981 3560 8991 3581 9002 3594 8954
3593 8954 3593 8950 3595 8949 3595 8947
TIME...MOT...LOC 2343Z 246DEG 33KT 3570 9001
$$1 follow-up statement
635
WWUS54 KMEG 030014
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
714 PM CDT WED APR 2 2014
ARC093-TNC075-097-030030-
/O.CON.KMEG.SV.W.0034.000000T0000Z-140403T0030Z/
HAYWOOD TN-LAUDERDALE TN-MISSISSIPPI AR-
714 PM CDT WED APR 2 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EAST CENTRAL MISSISSIPPI...LAUDERDALE AND NORTHWESTERN HAYWOOD
COUNTIES...
AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PING PONG SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ASHPORT...OR 11 MILES NORTHEAST OF FORT PILLOW STATE PARK...MOVING
EAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EDITH...
GATES...HENNING...RIPLEY...TOMATO...O'DONNELL BEND...PORTER GAP...
DOUBLE BRIDGES...DRYHILL...CURVE...NANKIPOO...FLIPPIN...LIGHTFOOT AND
OPOSSUM.
THIS WARNING ALSO INCLUDES AREAS NEAR CHISHOLM LAKE AND OPEN LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3587 8938 3568 8944 3564 8969 3565 8975
3564 8978 3583 8988 3594 8955 3592 8951
3593 8949 3595 8949 3595 8947
TIME...MOT...LOC 0014Z 259DEG 31KT 3577 8969
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:33 PM CDT, 10 minutes earlier.
Area forecast discussion, Apr 2, 6:33 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 633 PM CDT WED APR 2 2014 .DISCUSSION... UPDATED FOR 00Z AVIATION DISCUSSION && .PREV DISCUSSION... /ISSUED 317 PM CDT WED APR 2 2014/ DISCUSSION... TONS OF UNCERTAINTY IN THE FORECAST THIS AFTERNOON. CONFIDENCE IS NOT HIGH THAT WE WILL SEE ANY SIGNIFICANT COVERAGE OF THUNDERSTORMS DUE TO THE LACK OF MIDDLE TO UPPER LEVEL SUPPORT...AND LACK OF ANY SURFACE BOUNDARY TO HELP FOCUS LIFT. THE CURRENT RADAR IS INDICATIVE OF THE UNFOCUSED SURFACE LIFT SHOWING MANY SMALL SHOWERS BUT NOTHING SUSTAINED FOR MORE THAN A FEW VOLUME SCANS. A 35-40 LLJ WILL DEVELOP LATE THIS AFTERNOON HELPING TO PROVIDE ADDITIONAL LIFT BUT SURFACE FOCUS WILL REMAIN AN ISSUE. ADDITIONALLY...DAYTIME INSTABILITY WILL BEGIN TO WANE AS THE LLJ STRENGTHENS/MOVES INTO THE REGION. BY 06Z...WE SHOULD SEE A MORE RESPECTABLE 40-50KT LLJ...BUT THERMODYNAMIC SUPPORT WILL BE THE LACKING INGREDIENT. ADDITIONAL MIDDLE AND UPPER LEVEL SUPPORT WILL MOVE ACROSS THE MIDSOUTH TOMORROW AS A DEEP TROUGH SWINGS ACROSS THE SOUTHERN PLAINS...APPROACHING THE MISSISSIPPI RIVER VALLEY OVERNIGHT. CONFIDENCE IS HIGHER FOR SEVERE THUNDERSTORMS TOMORROW. THE MAIN TROUGH MAINTAINS A NEUTRAL TILT...ALTHOUGH AN ARGUMENT CAN BE MADE THAT SMALLER IMPULSES ATTAINING A NEGATIVE TILT ROTATING AROUND THE TROUGH COULD BE ENOUGH TO ENHANCE THUNDERSTORMS. NEVERTHELESS...DIFFLUENCE ALOFT SHOULD HELP VENT ANY THUNDERSTORMS THAT DEVELOP HELPING TO MAINTAIN UPDRAFTS. MODEL INSTABILITY /ON THE ORDER OF 1500-2000 CAPE IN EAST ARKANSAS/ BY MIDDAY TOMORROW SHOULD BE SUFFICIENT TO GET STORMS DEVELOPING BY 18Z IF NOT EARLIER. HOWEVER...IF CONVECTION GETS GOING OVERNIGHT AND CONTINUES INTO THE MORNING...THAT INSTABILITY MAY NOT BE REALIZED. SHEAR PROFILES ACROSS THE MIDSOUTH IMPROVE DURING THE AFTERNOON AS THE DEEPENING SURFACE LOW TRACKS FROM NORTH CENTRAL OKLAHOMA INTO NORTH CENTRAL MISSOURI. LARGE HAIL...DAMAGING WIND...TORNADOES AND HEAVY RAINFALL RESULTING IN FLASH FLOODING ARE ALL THREATS TOMORROW INTO TOMORROW NIGHT. TIMING OF THE INITIAL DEVELOPMENT OF THUNDERSTORMS WILL BE TRICKY AS STORMS ARE LIKELY TO DEVELOP ANYWHERE IN THE BROAD WARM SECTOR BY MIDDAY AND AFTER. THUNDERSTORMS WILL COME TO AN END AS A COLD FRONT MOVES ACROSS THE AREA LATE THURSDAY NIGHT INTO EARLY FRIDAY MORNING. IRREGARDLESS OF ANY THUNDERSTORM DEVELOPMENT IN THE WARM SECTOR AHEAD OF THE COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS ALONG OR JUST AHEAD OF THE FRONT LOOKS LIKELY. DAMAGING WIND WOULD BE THE MOST LIKELY MODE OF SEVERE WEATHER WITH THE LINE...BUT ISOLATED TORNADOES AND HAIL WOULD BE A SECONDARY THREAT. RAINFALL TOTALS WILL LIKELY EXCEED AN INCH ACROSS MOST OF THE MIDSOUTH WITH PORTIONS OF EAST ARKANSAS...AND POSSIBLY THE MISSOURI BOOTHEEL EXCEEDING TWO INCHES. FLOODING AND LOCALIZED FLASH FLOODING IS POSSIBLE. SOUTHERLY WINDS WILL BE STRONG AND GUSTY...BUT AS OF NOW GUIDANCE HAS SPEEDS GENERALLY AROUND 20-23 MPH...SLIGHTLY BELOW ADVISORY CRITERIA. FRIDAY AND SATURDAY LOOK MOSTLY DRY BUT AROUND 10 DEGREES COOLER. EXPECT HIGHS IN THE LOW 60S TO LOW 70S FRIDAY AND IN THE LOW TO MIDDLE 60S SATURDAY. MOISTURE RETURN WILL BEGIN SATURDAY NIGHT AND SHOWERS WILL BECOME POSSIBLE EARLY SUNDAY. DEW POINTS WILL REMAIN LOW...GENERALLY IN THE 40S AND 50S WELL INTO NEXT WEEK...SO THE LIKELIHOOD OF ANY SEVERE WEATHER LOOKS LOW. TEMPERATURES WILL TREND WARMER MONDAY AS HIGHS RETURN TO THE 60S. A WEAK COLD FRONT IS EXPECTED MONDAY AFTERNOON BRINGING IN A RE ENFORCING SHOT OF DIRER AIR...BUT ONLY SLIGHTLY COOLER. && .AVIATION... 00Z TAF CYCLE SHOWERS AND SOME THUNDERSTORMS CONTINUE TO MOVE ACROSS MAINLY NORTHERN SECTIONS OF THE FORECAST AND SHOULD NOT AFFECT TAF SITES. CURRENT VFR CEILINGS WILL LOWER TO MVFR LATER TONIGHT AND THEN TO IFR LEVELS BY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE BACK INTO THE REGION OVERNIGHT AND CONTINUE INTO THURSDAY MORNING. THERE APPEARS THAT THERE WILL BE A BREAK FROM THE RAIN THURSDAY AFTERNOON WITH VFR CONDITIONS RETURNING. WINDS FOR MUCH OF THE FORECAST PERIOD WILL BE MAINLY FROM THE SOUTH AT 10 TO 20 KNOTS WITH HIGHER GUSTS AT TIMES. ARS && .PRELIMINARY POINT TEMPS/POPS... MEM 65 79 61 70 / 60 80 90 10 MKL 64 77 61 69 / 50 70 90 20 JBR 64 77 56 65 / 70 80 90 10 TUP 63 79 63 74 / 30 50 90 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Apr 2, 2:30 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 230 PM CDT WED APR 2 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032130- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 230 PM CDT WED APR 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY LATE THIS AFTERNOON INTO THIS EVENING ALONG AND WEST OF A LINE FROM PARIS TENNESSEE TO CLARKSDALE MISSISSIPPI INCLUDING THE MEMPHIS METRO AREA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS FOR ANY THUNDERSTORMS WHICH ARE ABLE TO REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. CONFIDENCE IN THE DEVELOPMENT OF THUNDERSTORMS IS NOT HIGH...BUT ANY STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE. ADDITIONAL STRONG TO SEVERE STORMS MAY BEGIN TO DEVELOP LATE TONIGHT INTO EARLY TOMORROW IN EAST ARKANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS A MAJORITY OF THE MID SOUTH THURSDAY INTO THURSDAY NIGHT AS A STRONG UPPER LEVEL TROUGH AND COLD FRONT MOVE ACROSS THE LOWER MISSISSIPPI VALLEY. THUNDERSTORMS MAY DEVELOP ANY TIME DURING THE DAY AND ARE EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS. LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITH THUNDERSTORMS THAT REACH SEVERE LIMITS ALONG WITH A POTENTIAL FOR HEAVY RAINFALL. CONFIDENCE IN SEVERE THUNDERSTORMS TOMORROW INTO TOMORROW NIGHT IS HIGHER THAN THIS AFTERNOON. IN ADDITION...A WIND ADVISORY MAY BE NEEDED ALONG AND WEST OF THE MISSISSIPPI RIVER THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING ACROSS THE MID SOUTH AND LIKELY REQUIRED FOR LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT ACROSS THE ENTIRE MID SOUTH IN SUPPORT OF SEVERE WEATHER OPERATIONS.
In the hours before
Local storm report, Apr 2, 5:23 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL LIGHT 36.07N 90.75W
04/02/2014 E0.75 INCH GREENE AR PUBLIC
DIME SIZE HAIL
&&
ARSLocal storm report, Apr 2, 6:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
609 PM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FUNNEL CLOUD SHARON 36.23N 88.82W
04/02/2014 WEAKLEY TN TRAINED SPOTTER
REPORT OF A FUNNEL CLOUD NORTHEAST OF SHARON.
&&
AJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 5:58 PM CDT | Tornado Warning | MEG | Henry, Weakley | 47 min |
| Apr 2, 4:49 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence | 41 min |
| Apr 2, 6:25 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Severe Thunderstorm Warnings in Arkansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.